Here’s a factoid that is going to make you jump to the ceiling in outrage. There are over 44,000 research publications on oral contraceptives, but fewer than 100—one-quarter of 1 percent—have looked at the pill’s impact on women’s sexuality.
Birth control pills contain a combination of two female sex hormones, estrogen, and progesterone (progestin). Although, there are many formulations and over the past five decades, hormone dosages have steadily diminished, the pill is still basically the same hormone combo.
Many women have a happy time on birth control, but some experience symptoms that reduce their enjoyment of sex. One of the main culprits is vaginal dryness. If you have noticed that your vagina is less lubricated and that sex can be uncomfortable since you have been on oral birth control, read on to understand what is going on – and why.
The hormone, testosterone, helps with lubrication of the vagina. That’s when all is well. Unfortunately, birth control pills lower the amount of testosterone produced by the ovaries and increase a protein secreted by the liver known as sex-hormone-binding globulin (SHBG). SHBG binds to testosterone and makes the testosterone molecule inactive. The result is a decline in testosterone and, in turn, a decline in natural vaginal moisture.
A second way that the pill can cause vaginal dryness has to do with synthetic hormones. Some brands of lower dose contraceptive pills are, ironically, high in synthetic progesterone. These synthetic hormones are actually toxic to testosterone and block the receptors.
If you are not your hot and horny self these days, it isn’t necessarily a coincidence. One of those rare studies that looked at the pill’s impact on women’s sexuality was a published in the Journal of Sexual Medicine in 2012. Researchers measured the thickness of the labia minora, the size of the clitoris and the size of the entrance of the vagina in women on the pill. Within only three months of use, some pill users had thinner labia, smaller clitorises and a decreased entrance of the vagina that correlated with increased pain during intercourse. The study also found decreased orgasm in the women on the pill.
“Consider all your contraceptive options”- Your Friend, Violet